Arizona, 2011

Flash Flood and Hail in Arizona, July 7, 2011

July 7, 2011 · NWS TWC · 6 events in 1 county or zone

High pressure centered in northern New Mexico allowed for favorable monsoon flow and deep moisture across southern Arizona, which resulted in severe afternoon and evening thunderstorms and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$56,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure centered in northern New Mexico allowed for favorable monsoon flow and deep moisture across southern Arizona, which resulted in severe afternoon and evening thunderstorms and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 7, 2:10 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 7, 2:10 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST THU JUL 7 2011

.SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL MAINTAIN A
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS INTO EARLY NEXT WEEK.
SOME THUNDERSTORMS WILL GENERATE STRONG WINDS AND HEAVY RAIN.
THEREAFTER...SOMEWHAT DRIER AIR WILL LEAD TO LESS THUNDERSTORM
ACTIVITY PARTICULARLY WEST OF TUCSON BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...STORMS ARE FORMING ON SCHEDULE AGAIN TODAY...BUT
ACTIVITY IS FAIRLY WEAK SO FAR. STORMS ARE MOVING SLIGHTLY FURTHER
NORTH TODAY WHICH WOULD PROMOTE SOME ACTIVITY REACHING THE TUCSON
AREA...BUT CONCERNED THE CONVECTION WILL NOT STAY ORGANIZED LONG
ENOUGH TO CAUSE MUCH CONCERN FURTHER NORTH THAN TUCSON. WRF DATA
CONFIRMS THIS BY SUGGESTING THE STORMS WILL GENERALLY REMAIN ACROSS
SANTA CRUZ AND SOUTHERN PIMA COUNTIES WITH A FEW CELLS DRIFTING
FURTHER TO THE NORTH. THERE IS SOME INSTABILITY TO WORK WITH THIS
AFTERNOON WITH ANOTHER INVERTED V PROFILE. THUS DOWNBURST WINDS WILL
BE THE BIGGEST THREAT. PRECIP WATER VALUES ARE DOWN A BIT TO BELOW
1.5 INCHES...BUT ANY SLOW MOVING OR TRAINING STORMS WOULD PROMOTE
FLASH FLOODING.

GFS HINTS AT A SUBTLE POTENTIAL VORTICITY ANOMALY SITTING ACROSS
EASTERN ARIZONA. THE ANOMALY IS DIFFICULT TO DISCERN ON WV IMAGERY
THOUGH DUE TO THE DRY AIR INTRUSION FROM THE EAST. BOTH THE NAM AND
WRF DATA BRING IN THE DRIER AIR AT 850MB INTO CENTRAL GRAHAM AND
COCHISE COUNTIES BY 00Z...WITH A SLOSHING PATTERN TAKING PLACE
TOMORROW AS THE DRY AIR RETREATS TO NEW MEXICO OVERNIGHT...AND
RETURNS TO FAR SOUTHEAST ARIZONA BY THE AFTERNOON. SO THE ONGOING
POP FORECAST WITH THE LOWER POPS IN THE FAR EASTERN AND WESTERN
ZONES AND THE HIGHEST POPS ACROSS THE CENTRAL CWA STILL MAKES THE
MOST SENSE.

OTHER THAN THE SLOSHING MOISTURE IN THE EASTER ZONES...THE LOW LEVEL
MOISTURE SHOULD REMAIN FAIRLY CONSISTENT ACROSS THE CWA THROUGH
EARLY NEXT WEEK. THUS THE PRECIP FORECAST FOLLOWS A SIMILAR PATTERN
WITH AFTERNOON AND EVENING POPS FOCUSED GENERALLY ON THE CENTRAL
ZONES. THERE IS ANOTHER INVERTED TROUGH CURRENTLY SITTING NEAR THE
BIG BEND AREA OF TEXAS. THE TROUGH WILL PUSH WEST THROUGH THE
WEEKEND...BUT AS THE CONUS UPPER RIDGE BEGINS SLIDING EAST ON
SATURDAY...THE INVERTED TROUGH IS FORCED INTO AN AREA OF CONVERGENT
FLOW OVER CHIHUAHUA MEXICO AND ESSENTIALLY FALLS APART. AS THE HIGH
CONTINUES A SLOW SHIFT EAST THROUGH NEXT WEEK...PRECIP CHANCES WILL
ALSO SHIFT EAST. IN FACT...BOTH THE GFS AND EURO SUGGEST THE RIDGE
AXIS OF THE HIGH WILL SHIFT AS FAR EAST AS THE MISSISSIPPI RIVER
VALLEY...WITH A DEEPENING TROUGH OVER THE PAC NW. THE TROUGH AXIS
EXTENDS SOUTH ALONG THE WEST COAST PROVIDING SOUTHWEST TO WESTERLY
FLOW ACROSS SOUTHEAST ARIZONA. BUFR SOUNDINGS ON NEXT WEDNESDAY SHOW
WESTERLY FLOW THROUGHOUT THE COLUMN WITH PRONOUNCED DRYING AND
PRECIP WATER VALUES DOWN BELOW ONE HALF INCH FOR MOST OF THE CWA. IN
ADDITION...GFS SUGGESTS THE THETA E AND INSTABILITY AXIS WILL SHIFT
EAST INTO NEW MEXICO. SO THERE REALLY ARE FEW POSITIVES FOR PRECIP
CHANCES FOR THE MID THE END OF NEXT WEEK. I DID LOWER POPS A
BIT...BUT AM NOT READY TO GO COMPLETELY DRY JUST YET. WE MAY NEED TO
SHOW A SLOW TREND UPWARDS IN TEMPERATURE THOUGH. THE DRIER AIR AND
IN PLACE AND INCREASING 1000-500MB THICKNESSES STARTING WEDNESDAY
SHOULD BRING IN WARMER CONDITIONS.

JJB

&&

.AVIATION...SCT TSRA WILL DIMINISH BETWEEN 03Z AND 06Z FRIDAY...BUT
A FEW SHRA COULD LINGER THROUGH 15Z. MVFR CIGS/VSBYS...MT
OBSCURATIONS AND WIND GUSTS OF 40-50 KTS IN THE VICINITY OF STRONGER
TSRA.  OTHERWISE SURFACE WINDS WILL GENERALLY BE LESS THAN 12 KTS
THROUGH FRIDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

CEILOMETER EQUIPMENT UPGRADE TO TAKE PLACE AT KOLS THIS MORNING.
DURING THE UPGRADE...THE CEILOMETER WILL BE DOWN AND THEREFORE NO
CEILING OBSERVATIONS WILL TAKE PLACE. THE UPGRADE SHOULD TAKE 4 TO 6
HOURS. THE UPGRADE WILL BE POSTPONED IF THUNDERSTORMS DEVELOP NEAR
THE OBSERVING STATION.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS
AND LOCALIZED HEAVY WILL OCCUR WITH THE STRONGER THUNDERSTORMS.
OTHERWISE...A NORMAL DIURNAL WIND REGIME AND NEAR NORMAL DAYTIME
TEMPERATURES WILL PREVAIL INTO EARLY NEXT WEEK. SOMEWHAT DRIER AIR
WILL LEAD TO LESS THUNDERSTORM ACTIVITY ESPECIALLY WEST OF TUCSON BY
THE MIDDLE OF NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

JJB/KD

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 7, 11:05 AM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1105 PM MST THU JUL 7 2011

AZZ501>515-080600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1105 PM MST THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS MOST OF SOUTHEAST
ARIZONA. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS. THESE STRONG WINDS MAY ALSO RESULT IN REDUCED
VISIBILITIES IN BLOWING DUST. SOME STORMS COULD ALSO PRODUCE HEAVY
RAINFALL...WHICH COULD RESULT IN FLASH FLOODING. LIGHTER RAIN
AMOUNTS COULD PRODUCE FLASH FLOODING OVER AND NEAR WILDFIRE BURN
SCAR AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO
EARLY NEXT WEEK MAINLY DURING THE EARLY AFTERNOON INTO THE EVENING.
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY
CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY
BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJB

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 7, 2:36 PM MST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST THU JUL 7 2011

AZZ507-513-072200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
236 PM MST THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 300
PM MST...

AT 235 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SIERRA VISTA.  THIS STORM
WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...JUNCTION OF HIGHWAYS 80 AND
90...CHARLESTON...FAIRBANK AND TOMBSTONE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3152 11024 3173 11020 3173 10994 3148 10999
TIME...MOT...LOC 2136Z 180DEG 0KT 3148 11019

KD

The radar

The Tucson radar (KEMX), 54 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Pima

When
July 7, 5:57 PM MST to 6:00 PM MST
Where
Pima County, 3.57 mi E of Casas Adobes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.310, -110.920

Spotter reported several one inch diameter hail stones.

Thunderstorm Wind, Pima

When
July 7, 6:01 PM MST to 6:30 PM MST
Where
Pima County, 4.53 mi ESE of Casas Adobes to 2.26 mi N of Casas Adobes
Measured
53 kt (61 mph) measured gust
Property damage
$45,000
Reported by
Broadcast Media
Coordinates
32.307, -110.904

Thunderstorm winds downed eight power poles along Oracle Road near Magee Road, resulting in the closure of some lanes of Oracle Road. Significant tree damage was along Campbell Avenue between Glenn Street and Grant Road. A tree was also downed on a vehicle in a business parking lot near Ina Road and La Cholla Boulevard. A trained spotter measured a wind gust of 60 mph.

Thunderstorm Wind, Pima

When
July 7, 6:05 PM MST to 6:10 PM MST
Where
Pima County, 2.73 mi ENE of Sahuarita to 3.32 mi NW of Green Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.965, -110.907

Public reported several palo verde trees downed in Sahuarita.

Thunderstorm Wind, Pima

When
July 7, 6:30 PM MST to 7:00 PM MST
Where
Pima County, 3.94 mi W of Oro Vly to 7.35 mi NNE of Oro Vly
Measured
51 kt (59 mph) measured gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
32.424, -111.047

A Mesonet site recorded a wind gust of 51 knots (59 mph) at Tangerine Road and Thornydale Road. Several large trees were also downed in the Eagle Crest neighborhood in Saddlebrooke.

Hail, Pima

When
July 7, 7:04 PM MST to 7:10 PM MST
Where
Pima County, 0.58 mi E of Oro Vly
Measured
1 in hail
Reported by
Public
Coordinates
32.420, -110.970

Public reported hail as large as quarters covering the ground at La Canada Drive and Orange Grove Road.

Flash Flood, Pima

When
July 7, 7:30 PM MST to 8:30 PM MST
Where
Pima County, 2.01 mi SSE of Oro Vly to 1.82 mi N of Casas Adobes
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
32.394, -110.965

Widespread heavy rain ranging from one half to one and a half inches in Oro Valley and northern Tucson resulted in flash flooding. A woman had to be rescued from a wash as she was swept away downstream. She was taken to a local hospital and treated for hypothermia. Several area roads were closed including a large section of Magee Road between La Cholla Road and Oracle Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328741, 329040, 329056, 329044, 328742, 328739.